UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 60

of 'Drug-induced thrombotic microangiopathy'

60
TI
Thrombotic microangiopathy and renal failure associated with antineoplastic chemotherapy.
AU
Jackson AM, Rose BD, Graff LG, Jacobs JB, Schwartz JH, Strauss GM, Yang JP, Rudnick MR, Elfenbein IB, Narins RG
SO
Ann Intern Med. 1984;101(1):41.
 
Five patients with carcinoma developed thrombotic microangiopathy (characterized by renal insufficiency, microangiopathic hemolytic anemia, and usually thrombocytopenia) after treatment with cisplatin, bleomycin, and a vinca alkaloid. One patient had thrombotic thrombocytopenic purpura, three the hemolytic-uremic syndrome, and one an apparent forme fruste of one of these disorders. Histologic examination of the renal tissue showed evidence of intravascular coagulation, primarily affecting the small arteries, arterioles, and glomeruli. Because each patient was tumor-free or had only a small tumor at the onset of this syndrome, the thrombotic microangiopathy may have been induced by chemotherapy. Diagnosis of this potentially fatal complication may be delayed or missed if renal tissue or the peripheral blood smear is not examined, because renal failure may be ascribed to cisplatin nephrotoxicity and the anemia and thrombocytopenia to drug-induced bone marrow suppression.
AD
PMID